Send to:

Choose Destination
See comment in PubMed Commons below
Clin Nutr. 2007 Oct;26(5):573-80. Epub 2007 Jul 10.

Vitamin D deficiency is associated with the metabolic syndrome in morbid obesity.

Author information

  • 1Department of Clinical Nutrition, Hospital Ramón y Cajal, 28034 Madrid, Spain.



Vitamin D deficiency has been recently associated with the metabolic syndrome. However, it is not known whether this possible association of vitamin D deficiency with the metabolic syndrome is still present at very high degrees of obesity, as in morbidly obese patients.


Transversal, observational study that included 73 consecutive morbidly obese patients (body mass index 40 kg/m(2)). In every patient, anthropometric variables were recorded, fasting blood was assayed for 25-hydroxyvitamin D concentrations, lipid profiles, glucose and insulin levels, and insulin resistance was estimated by homeostasis model assessment.


Vitamin D deficiency was present in 37 of the 73 patients (50.7%). As defined by revised Adult Treatment Panel III criteria, 46 of the 73 obese patients (63%) had the metabolic syndrome. Vitamin D deficiency was more prevalent in morbidly obese patients presenting with the metabolic syndrome, compared with those who did not achieve the criteria for this syndrome (60.9% vs. 33.3% respectively, P = 0.023). When serum concentrations of 25-hydroxyvitamin D were categorized in tertiles, there was an association of the prevalence of the metabolic syndrome with the former (P = 0.038). Serum high-density lipoprotein cholesterol concentrations were lower (37.0+/-7.8 mg/dl vs. 44.9+/-8.7 mg/dl, P = 0.003), and triglycerides levels were higher (163.3+/-81.5 mg/dl vs. 95.1+/-24.2 mg/dl, P = 0.001) in the vitamin D-deficient group.


Vitamin D deficiency is associated with the metabolic syndrome in morbidly obese patients.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk